Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2017, 8:00 PM CDT for 4 counties in Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- Apr 14, 2017, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greeley County, NE, Howard County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 8:18 PM CDT | HAIL 0.88 | 2 Wsw Sherman Reservoir, NE | EMERGENCY MANAGER REPORTS NICKEL SIZE HAIL. |
| Apr 14, 8:29 PM CDT | HAIL 0.88 | 5 N Ashton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
340
WUUS53 KGID 150100
SVRGID
NEC077-093-163-175-150145-
/O.NEW.KGID.SV.W.0025.170415T0100Z-170415T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
800 PM CDT FRI APR 14 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Greeley County in central Nebraska...
Southern Valley County in central Nebraska...
Northern Sherman County in central Nebraska...
Northwestern Howard County in central Nebraska...
* Until 845 PM CDT
* At 759 PM CDT, severe thunderstorms were located along a line
extending from near Arcadia to Loup City to 6 miles northeast of
Sherman Reservoir Dam, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. In addition...half dollar size hail was
reported by emergency management in Loup City at 755 PM
CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Loup City, Scotia, Arcadia, North Loup, Cotesfield and Sherman
Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 9853 4130 9874 4124 9895 4136 9920
4139 9920 4140 9921 4160 9886
TIME...MOT...LOC 0059Z 247DEG 16KT 4138 9911 4130 9895 4134 9877
HAIL...1.25IN
WIND...60MPH
$$
Pfannkuch2 follow-up statements
560
WWUS53 KGID 150118 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
818 PM CDT FRI APR 14 2017
NEC175-150127-
/O.CAN.KGID.SV.W.0025.000000T0000Z-170415T0145Z/
Valley NE-
818 PM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VALLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
weakened, therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.
LAT...LON 4142 9853 4130 9874 4126 9889 4133 9900
4136 9899 4139 9887 4139 9875 4143 9875
4144 9871
TIME...MOT...LOC 0117Z 247DEG 16KT 4133 9884
$$
NEC077-093-163-150145-
/O.CON.KGID.SV.W.0025.000000T0000Z-170415T0145Z/
Greeley NE-Sherman NE-Howard NE-
818 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN GREELEY...NORTHEASTERN SHERMAN AND NORTHWESTERN
HOWARD COUNTIES...
At 817 PM CDT, a severe thunderstorm was located near Sherman
Reservoir Dam, or 19 miles south of Ord, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cotesfield and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 9853 4130 9874 4126 9889 4133 9900
4136 9899 4139 9887 4139 9875 4143 9875
4144 9871
TIME...MOT...LOC 0117Z 247DEG 16KT 4133 9884
HAIL...1.25IN
WIND...60MPH
$$
Pfannkuch049
WWUS53 KGID 150130
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
830 PM CDT FRI APR 14 2017
NEC077-150139-
/O.CAN.KGID.SV.W.0025.000000T0000Z-170415T0145Z/
Greeley NE-
830 PM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning n0 longer appears
it will enter southern Greeley County in the next several minutes.
A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.
LAT...LON 4130 9874 4129 9882 4134 9890 4139 9887
4139 9858
TIME...MOT...LOC 0129Z 250DEG 17KT 4134 9873
$$
NEC093-163-150145-
/O.CON.KGID.SV.W.0025.000000T0000Z-170415T0145Z/
Sherman NE-Howard NE-
830 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD COUNTIES...
At 829 PM CDT, a severe thunderstorm was located near Cotesfield, or
21 miles southeast of Ord, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cotesfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 9874 4129 9882 4134 9890 4139 9887
4139 9858
TIME...MOT...LOC 0129Z 250DEG 17KT 4134 9873
HAIL...1.00IN
WIND...60MPH
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:04 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 14, 6:04 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 604 PM CDT Fri Apr 14 2017 .SHORT TERM...(This evening through Saturday daytime) Issued at 432 PM CDT Fri Apr 14 2017 Obviously the paramount focus of these next 24 hours or so comes right away during these first 6-12 hours, as there is a highly conditional threat of severe thunderstorms within the CWA. On its latest 20Z update, SPC has maintained a Marginal Risk of severe for the vast majority of the CWA, while re-orienting the somewhat greater Slight Risk in more of a west-east fashion across roughly the western half of South Central Nebraska. Unfortunately, confidence in the likelihood and especially coverage of thunderstorms and the severe threat is still very much uncertain, even at this "zero hour", as generally speaking it is a battle between healthy instability, but a somewhat strong cap and also only fairly modest deep-layer wind shear. Taking a quick look at the recent/current weather scene as of 21Z/4PM: See previous "update" discussions for a quick recap of the morning round of storms, but localized corridors of the CWA received in excess of 1" of rain. In the wake of that wave and following a period of drizzle in its wake, skies have actually cleared more aggressively-than-expected especially in the southwest half of the CWA, although mostly cloudy skies remain the rule in most of the central/northeast. Because of the steady clearing, high temps have exceeded/will exceed prior expectations by at least 5 degrees, with central and southwest zones well into the mid-70s to low 80s and northeast zones held down closer to 70 under the cloudier skies. Of recent note, and perhaps a slight hindrance to later thunderstorm development, surface winds have veered (become a bit more south-southwesterly than southeasterly) in southern/western parts of the CWA, which has lowered dewpoints a bit and likely diminished low level convergence somewhat. Whether this is enough to outright-prevent pre-sunset severe storm initiation is still very much an unknown, however. Now looking ahead forecast-wise through the next 24 hours or so: Late this afternoon: Quite simply, IF thunderstorms develop they will do so first in western zones and could become rapidly severe in the presence of mixed layer CAPE of as high as 2500-3000 J/kg. Deep layer shear only on the order of 30 kt would tend to favor multicell to weakly organized supercell structures, with large hail to around golf ball size the main threat. This evening/tonight: If the cap holds and the fairly weak forcing aloft in broad west- southwest flow aloft is unable to pop pre-nightfall thunderstorms, we may dodge a bit of bullet in terms of higher-end/more widespread severe, but there is still a legitimate chance of at least isolated/scattered marginally severe storms well into the night, especially if activity is able to develop/intensify after dark mainly north of the Highway 6/Interstate 80 corridors within the exit region of a stout southerly low level jet. In theory, southern zones are less-favored for widespread late-night storms but they are not completely ruled out either. Otherwise, steady southerly winds will remain in place much of the night (especially south), but toward sunrise, a weak cold front will approach our northwest zones, and have added a mention of patchy fog into these areas where the winds should go lightest a few hours either side of dawn. Overnight lows should hold up well into the 50s most areas, and maybe even low 60s far southeast. Saturday daytime: The main feature on the surface weather map will be a passing cold front, which is more of a wind-shift than anything as it does have much in the way of truly colder air behind it. This boundary should be about two-thirds of the way through the CWA by early afternoon, and reach the far southeast edges by late afternoon/early evening. In its wake, winds will turn north- northwest at generally 15-20 MPH with some higher gusts (especially northwest). Precip-wise, left a slight mention of thunderstorms in far northern zones in the morning, with all afternoon thunderstorm chances closer to the front in the far east/southeast CWA. The official Marginal Risk from SPC involves our far southeast CWA (mainly southeast of a Hebron- Osborne line) on Saturday afternoon/early evening, as storms are expected to develop along a passing cold front. That being said, some models, such as the 18z NAM, focus this development just barely off to the southeast of our domain, so this Saturday severe threat is far from a sure thing. Thought about leaving out all mention of rain whatsoever for the majority of the CWA, but with the frontal passage and some weak forcing moving through aloft, felt more comfortable at least advertising a "slight chance of sprinkles" just in case a few rogue light showers spring up. Temp-wise, changed highs very little, aiming for low 70s northwest to mid- upper 70s southeast. .LONG TERM...(Saturday night through Friday) Issued at 432 PM CDT Fri Apr 14 2017 General overview of this 6-day period: Not as much time as would like to delve into these periods, but overall no major/obvious changes from the previous forecast. In short, this means that there are a number of chances for showers and/or thunderstorms, with a few of the seemingly better chances (highest PoPs) focused around Monday night, Wednesday and Friday (roughly every other day). As for dry periods, there are really only two that are essentially void of even slight rain chances for all/most of the CWA...those being Sunday daytime and Thursday daytime (although technically there is a very "iffy" small chance of storms in our extreme southeast CWA in KS on Sunday afternoon). Although at least low-end risks for severe storms cannot be ruled out from time to time, nothing looks "overly threatening" when looking at the big picture, and the only official Marginal Risk from SPC involves our far southeast CWA (mainly southeast of a Hebron-Osborne line) on Saturday afternoon/early evening, as storms are expected to develop along a passing cold front. That being said, some models, such as the 18z NAM, focus this development just barely off to the southeast of our domain, so this Saturday severe threat is far from a sure thing. Temperature-wise, again no major changes from previous, with about the only slightly noticeable change perhaps being that highs for Monday were edged upward 2-4 degrees. In general, most days should feature near-to-slightly-above normal highs in the 60s or 70s, with one of the warmest days being right away Saturday with widespread low-mid 70s. There are hints of a slight cool down late next week, and we currently only have highs in the 50s most areas for next Friday. Overnight lows are mainly in the 40s through the period, with Monday night perhaps being one of the milder nights with values closer to 50. The best candidate for overall-coolest night may be right away Saturday night, with low-mid 40s most areas, and even some upper to perhaps mid-30s in far west- central/northern counties such as Dawson/Sherman/Valley. If these lows trend down any farther, later forecasts may have to consider a formal mention of patchy frost will but hold off for now. Unfortunately no time to really cover "daily details", but at least the generalities have been laid out there. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday evening) Issued at 558 PM CDT Fri Apr 14 2017 Winds will be steady/gusty into the overnight hours in a tight pressure gradient ahead of a surface low in southwest Nebraska. The low level jet ramps up overnight and a period of low level wind shear is forecast this evening and into the night. Convection which develops southwest of the terminals during the evening may reach or be near KEAR and KGRI tonight. A cold front will cross the terminals Saturday morning, bringing a wind shift to the northwest and scouring the low level moisture. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Fay
Hazardous weather outlook, Apr 14, 6:46 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 646 PM CDT Fri Apr 14 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 646 PM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening and into tonight, especially across south central Nebraska. The storms will be capable of producing golf ball size hail and wind gusts of 70 MPH as they track eastward across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Nearly each day and night features at least a small chance of thunderstorms within all, or at least some portion of the outlook area. Two exceptions include the daytime hours Sunday and also next Thursday, which currently feature little to no chance of thunderstorms. Although most of this time frame does not currently feature obvious threats for severe thunderstorms, there is a Marginal Risk for a few severe storms in far southeast portions of the outlook area on Saturday afternoon and evening, mainly southeast of a line from Hebron Nebraska to Osborne Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across south central Nebraska until midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 14, 7:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 WNW LOUP CITY 41.29N 99.03W
04/14/2017 E0.50 INCH SHERMAN NE TRAINED SPOTTER
DIME SIZED HAIL.
&&Local storm report, Apr 14, 7:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
737 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 NW SHERMAN RESERVOIR 41.36N 98.94W
04/14/2017 E0.50 INCH SHERMAN NE TRAINED SPOTTER
PEA TO DIME SIZED HAIL.
&&Special weather statement, Apr 14, 7:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT FRI APR 14 2017
NEZ060-150115-
Dawson NE-
745 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 14 miles northeast of Lexington, moving northeast at 20
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sumner and Eddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4105 9969 4105 9943 4100 9943 4085 9965
4091 9981
TIME...MOT...LOC 0045Z 221DEG 20KT 4096 9963
PfannkuchLocal storm report, Apr 14, 7:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
753 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 8 WNW LOUP CITY 41.30N 99.11W
04/14/2017 E1.25 INCH SHERMAN NE TRAINED SPOTTER
&&Local storm report, Apr 14, 7:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 WNW LOUP CITY 41.31N 99.07W
04/14/2017 E1.00 INCH SHERMAN NE PUBLIC
HAIL UP TO QUARTER SIZE FELL FOR AROUND 10
MINUTES STARTING AROUND 7PM.
&&
PFANNKUCHLocal storm report, Apr 14, 7:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL LOUP CITY 41.27N 98.97W
04/14/2017 E1.25 INCH SHERMAN NE 911 CALL CENTER
EMERGENCY MANAGER REPORTS QUARTER TO HALF
DOLLAR SIZE HAIL IN TOWN.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:09 PM CDT | Special Weather Statement | GID | Dawson | 36 min |
| Apr 14, 7:28 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 32 min |
| Apr 14, 7:45 PM CDT | Special Weather Statement | GID | Dawson | 30 min |
| Apr 14, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 22 min |
| Apr 14, 8:14 PM CDT | Special Weather Statement | GID | Dawson | 31 min |
| Apr 14, 8:21 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 24 min |
| Apr 14, 8:45 PM CDT | Areal Flood Advisory | GID | Sherman | 10 hr |
| Apr 14, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 45 min |
| Apr 14, 8:49 PM CDT | Special Weather Statement | GID | Sherman | 41 min |
| Apr 14, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Valley | 35 min |
| Apr 14, 9:03 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Sherman, Valley | 27 min |
| Apr 14, 9:24 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 37 min |
| Apr 14, 9:35 PM CDT | Special Weather Statement | GID | Greeley | 25 min |
| Apr 14, 9:58 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Nance | 47 min |
| Apr 14, 10:05 PM CDT | Special Weather Statement | GID | Sherman | 25 min |
| Apr 14, 10:09 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 36 min |
| Apr 14, 10:43 PM CDT | Special Weather Statement | GID | Valley | 47 min |
| Apr 14, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Valley | 48 min |
| Apr 14, 11:43 PM CDT | Special Weather Statement | GID | Valley | 32 min |
| Apr 15, 1:10 AM CDT | Special Weather Statement | GID | Greeley | 20 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.